MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII C/R ART INS SZ 1-2 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII C/R ART INS SZ 1-2 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420480
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Failure of Implant (1924); Subluxation (4525); Joint Impingement (4834)
Date of Event 04/01/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after tka surgery had been performed on an unknown date, the patient experienced an unspecified adverse event.This adverse event was solved by a revision surgery on (b)(6) 2025, in which it was found that the (1) gii c/r art ins sz 1-2 9mm was worn through completely on medial side.This resulted in the cocr femoral component articulating against the base plate.All implants were removed.Current patient's health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation.However, the photographs were reviewed and revealed that the insert is extremely degraded with gouges.The tibial baseplate is also extremely degraded with scratches and gouges.Lastly, the femoral component shows signs of wear with scratches.The clinical/medical investigation concluded that the provided electronically photocopied pictures of explanted components appear to support the complaint of medial wear of the articulating insert as well as metallic component appearances consistent with the femoral component articulating directly against the left knee tibial baseplate, medially over a period of time.The discoloration of the articulating insert is also suggestive that the components had been in-vivo for some time.The knee systems instructions for use includes recommendations for long-term periodic follow-up to monitor position as well as bone and prosthetic component conditions and also cautions that patient should be warned that the device does not replace normal healthy bone and has a finite service life.The intraoperative finding of the articulating insert deformation/worn medially, along with photos supporting femoral articulation directly against the tibial baseplate is consistent with component-on-component impingement likely secondary to insert disassociation/subluxation due to trauma and/or joint laxity/ligament insufficiency, which can be a common finding after components have been in-vivo for years.However, a definitive clinical root cause cannot be concluded based on the photo images alone.The patient impact included the insert, tibial baseplate and femoral component deformation, medially, along with the subsequent revision.Although signs and symptoms were most likely present, no further information was provided, and the current patient status is unknown.A transient post-revision restoration phase would be anticipated.For the insert, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.For the femoral component and the tibial baseplate, devices' specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management files and prior actions could not be performed.A review of the instructions for use documents for knee systems reveal in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: h6 (health effect - clinical code).

Brand Name
GII C/R ART INS SZ 1-2 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21884706
Report Number1020279-2025-00682
Device Sequence Number8146744
Product Code JWH
UDI-Device Identifier03596010207845
UDI-Public3596010207845
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2023
Device Catalogue Number71420480
Device Lot Number13GT33199
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2025
Supplement Date Received by Manufacturer06/12/2025
Initial Report FDA Received Date04/22/2025
Supplement Report FDA Received Date06/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/24/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown